Approximation of Maximal Commutative Subgroups

  • Oleg Karpenkov
Part of the Algorithms and Computation in Mathematics book series (AACIM, volume 26)


We have already discussed some geometric approximation aspects in the plane in Chap.  10: we have studied approximations, first, of an arbitrary ray with vertex at the origin, and second, of an arrangement of two lines passing through the origin. In this chapter we briefly discuss an approximation problem of maximal commutative subgroups of \(\operatorname{GL}(n,\mathbb{R})\) by rational subgroups. In general this problem touches the theory of simultaneous approximation and both subjects of Chap.  10. The problem of approximation of real spectrum maximal commutative subgroups has much in common with the problem of approximation of nondegenerate simplicial cones. So it is clear that multidimensional continued fractions should be a useful tool here. Also we would like to mention that the approximation problem is linked to the so-called limit shape problems.

In this chapter we give general definitions and formulate the problem of best approximations of maximal commutative subgroups. Further, we discuss the connection of three-dimensional maximal commutative subgroup approximation to the classical case of simultaneous approximation of vectors in \(\mathbb{R}^{3}\).


Approximation Problem Simultaneous Approximation Real Spectrum Gaussian Vector Simplicial Cone 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 101.
    O.N. Karpenkov, A.M. Vershik, Rational approximation of maximal commutative subgroups of \(\operatorname{GL}(n,\Bbb{R})\). J. Fixed Point Theory Appl. 7(1), 241–263 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 202.
    A.M. Vershik, Statistical mechanics of combinatorial partitions, and their limit configurations. Funct. Anal. Appl. 30(2), 90–105 (1996) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Oleg Karpenkov
    • 1
  1. 1.Dept. of Mathematical SciencesUniversity of LiverpoolLiverpoolUK

Personalised recommendations